A 39-year-old man was referred to our department with an incidental finding of low blood glucose. He had presented to rheumatology with non-traumatic left knee pain and swelling. He had a longstanding history of obstructive sleep apnoea and hiatus hernia. He had not been taking any medications. Examination was unremarkable apart from tender left knee with an effusion. A diagnosis of reactive arthritis was made. An incidental finding of low blood glucose (2.7 mmol/l-normal 3.46.0 mmol/l) prompted an Endocrinology referral. A low 0900 a.m. serum cortisol measurement (44 nmol/l-normal range 200650 nmol/l) was followed by a short synacthen test (SST). Sub-optimal adrenal response on SST was seen with basal cortisol of 33 nmol/l and 60 min cortisol of 472 mmol/l. Simultaneously measured plasma ACTH was low(ACTH <5 ng/l-normal <40 ng/l) consistent with secondary hypoadrenalism. Rest of the pituitary hormonal profile and MRI pituitary was normal. As isolated ACTH deficiency is extremely rare, a search for other possibilities was made. Upon close review of his drug records it transpired that he had received a single intra-articular injection of 80 mg methyl-prednisolone 3 days prior to referral. A diagnosis of iatrogenic secondary hypoadrenalism was made.
A repeat short synacthen test 1 month later was normal (basal cortisol 272 nmol/l, 60 min cortisol 1088 nmol/l) confirming recovery of hypothalamicpituitaryadrenal (HPA) axis.
The potential of single intra-articular steroid injection to cause HPA axis suppression (mostly for 1-2 weeks, rarely longer) and Cushings syndrome (more commonly with repeated-more than once a month-injections) has been previously borne out by a number of studies with limited patient numbers. This, however, is less well appreciated in clinical practice, mainly because most of this effect is sub clinical. Our case highlights that, although rare, clinicians should be aware of this potential of adrenal suppression even after single local steroid use.